MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23553
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/20/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, a cook® single-use holmium laser fiber separated.The device was removed from its packaging and no damaged was noted upon initial inspection.The fiber was attached, detected, and the aiming beam was visible.The device was turned on and broke up a stone without issue.Upon withdrawal of the device, the user felt it get "caught" on something, however, the tuohy borst was fully open.Upon removing the device from the patient, 10 to 15 centimeters of the fiber was missing.An unspecified stone extractor was placed down the flexible scope and the separated portion of the fiber was successfully retrieved.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.The patient did not experience any adverse effects due to the occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Event summary: as reported, a cook® single-use holmium laser fiber separated.The device was removed from its packaging and no damaged was noted upon initial inspection.The fiber was attached, detected, and the aiming beam was visible.The device was turned on and broke up a stone without issue.Upon withdrawal of the device, the user felt it get "caught" on something, however, the tuohy borst was fully open.Upon removing the device from the patient, 10 to 15 centimeters of the fiber was missing.An unspecified stone extractor was placed down the flexible scope and the separated portion of the fiber was successfully retrieved.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.The patient did not experience any adverse effects due to the occurrence.Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record (dhr), the instructions for use, manufacturing instructions, and quality control data.One used device was returned and evaluated by a quality engineer.According to the device failure analysis, visual inspection confirmed the device was in three separated segments.Two segments were noted to have a ¿stretched¿ appearance.The total length of the returned segments is 288.9cm, which is approximately 1.1cm shorter than the length listed on the drawing.It was reported that no section of the device remained inside the patient; however, it is possible that the remaining segment was lost outside the patient during the procedure or during the return process.Based on the approximations made during the returned length measurements the evidence suggests the product was most likely built to specification.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other related complaints from the lot have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings: do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: never subject fiber optics to sharp bends in handling, use, or storage.How supplied : upon removal from package, inspect the product to ensure no damage has occurred.Based on the available information, it is most likely the laser fiber was subjected to sharp angles when it was removed from the scope resulting in the breakage.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8128294891
MDR Report Key14593782
Report Number1820334-2022-00999
Device Sequence Number20222755
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)250321(10)14610855
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/21/2025
Device Model NumberG23553
Device Catalogue NumberHLF-S273-H30
Device Lot Number14610855
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/20/2022
Supplement Date Received by Manufacturer07/21/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown